Ohio, 2003

Damaging Wind in Ohio, July 4, 2003

July 4, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 4, 4:05 PM EST, 14 minutes earlier.

Area forecast discussion, Jul 4, 4:05 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 PM EDT FRI JUL 4 2003

ZONE FORECAST UPDATED TO EXPAND FLOOD WATCH TO THE MASON-DIXON LINE
IN PENNSYLVANIA AND ALSO ADJOINING OHIO AND WEST VIRGINIA COUNTIES
ON THE OHIO RIVER.

EAST-WEST BAND OF STORMS MOVING SOUTH AT 20 KNOTS...WILL MERGE WITH
NORTH-SOUTH BAND OF STORMS MOVING EAST OF 40 KNOTS. THIS MERGER WILL
ENHANCE HIGH WINDS AND HEAVY RAIN WITH THE THUNDERSTORMS. MERGER OF
THUNDERSTORMS CAN AFFECT THE PITTSBURGH AND WASHINGTON AREAS UNTIL
7-730 PM...AND THE GREENSBURG AND UNIONTOWN AREAS BETWEEN 630-830PM.
...GIORDANO

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
     FLOOD WATCH UNTIL 9 PM EXTREME EAST.
PA...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
     FLOOD WATCH UNTIL 9 PM..
WV...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
     FLOOD WATCH UNTIL 9 PM NORTHERN PANHANDLE.

LAG
Hazardous weather outlook, Jul 4, 4:50 AM EST, 11 hours 29 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-031150-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 AM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT
ACROSS THE NORTHERN HALF OF WESTERN PENNSYLVANIA...MAINLY
NORTH OF PITTSBURGH...AND IN NORTHERN PORTIONS OF EAST CENTRAL
OHIO FROM COSHOCTON TO CARROLLTON TO EAST PALESTINE.
THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS
AND HEAVY RAIN. DANGEROUS LIGHTNING AND HAIL ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT...MAINLY SOUTH OF INTERSTATE 80 IN WESTERN PENNSYLVANIA...AND FOR
ALL OF EAST CENTRAL OHIO...EXTREME NORTHERN WEST VIRGINIA AND GARRETT
COUNTY MARYLAND. AGAIN THE MAIN THREAT FROM THESE STORMS WILL BE STRONG
DAMAGING WINDS AND HEAVY RAIN.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION AGAIN
TUESDAY AS A COLD FRONT MOVES INTO THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY FOR TONIGHT.

In the hours before

Local storm report, Jul 4, 3:03 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
403 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    NEW CASTLE                PA   60 MPH TSTM WIND GUST
07/04/03   LAWRENCE                       MARBLE SIZE HAIL REPORTED
                                          BY TRAINED OBSERVER

0355 PM    NEW CASTLE                PA   1.00 INCH HAIL
07/04/03   LAWRENCE                       REPORTED BY TRAINED
                                          OBSERVER

0355 PM    MERCER                    PA   FLASH FLOODS
07/04/03   MERCER                         ROADS WASHED OUT IN
                                          JEFFERSON TWP. AT THE
                                          INTERSECTION OF SKYLINE AND
                                          LAMORE. REPORTED BY
                                          EMERGENCY MANAGEMENT

0410 PM    NEW CASTLE                PA   WIND DAMAGE
07/04/03   LAWRENCE                       TREES DOWNED AT
                                          INTERSECTION OF ALBERT AND
                                          CARLISLE. REPORTED BY
                                          TRAINED OBSERVER

0420 PM    4 E NEW CASTLE            PA   FLASH FLOODS
07/04/03   LAWRENCE                       NUMEROUS ROADS WASHED OUT
                                          IN NEW CASTLE, MILL STREET
                                          WASHED OUT WITH CARS
                                          ANBANDONED, BOATERS
                                          STRANDED AT MARAINE STATE
                                          PARK REPORTED BY EMERGENCY
                                          MANAGEMENT

0430 PM    EVANS CITY                PA   WIND DAMAGE
07/04/03   BUTLER                         15-20 LARGE TREES DOWN ON
                                          ROUTE 68 NEAR EVANS CITY.
                                          REPORTED BY SKYWARN
                                          SPOTTERS

0435 PM    VOLANT                    PA   WIND DAMAGE
07/04/03   LAWRENCE                       TELEPHONE POLES AND POWER
                                          LINES DOWN.REPORTED BY
                                          TRAINED OBSERVER

0445 PM    NEW CASTLE                PA   FLASH FLOODS
07/04/03   LAWRENCE                       BLACKTOP AND BRICKS LIFTED
                                          OFF OF DELEWARE AVENUE.

0445 PM    NEW CASTLE                PA   WIND DAMAGE
07/04/03   LAWRENCE                       TREE UPROOTED FELL ON
                                          HOUSE AT LEISURE AND
                                          HIGHLAND STREET. TREE
                                          BLOCKING ROAD AND PULLED
                                          POWER LINES DOWN ON WINTER
                                          STREET BETWEEN HIGHLAND AND
                                          CARLISLE.REPORTED BY
                                          SKYWARN SPOTTERS

0500 PM    WALHONDING                OH   WIND DAMAGE
07/04/03   COSHOCTON                      LARGE TREES DOWNREPORTED
                                          BY EMERGENCY MANAGEMENT

0515 PM    MALVERN                   OHIO   WIND DAMAGE
07/04/03   CARROLL                        TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT

0519 PM    SALEM                     OH   WIND DAMAGE
07/04/03   COLUMBIANA                     TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT

0537 PM    HANOVERTON                OH   WIND DAMAGE
07/04/03   COLUMBIANA                     TREES DOWN IN HANOVERTON.
                                          PONDING OF WATER ON
                                          INTERSECTION OF ROUTE 30
                                          AND ROUTE 9. POWERLINES
                                          DOWN 1.5 MILES NORTH OF
                                          HANOVERTON ON ROUTE 9.

0545 PM    2 N CAMBRIDGE             OH   WIND DAMAGE
07/04/03   GUERNSEY                       LARGE TREE DOWN ON OLD
                                          21REPORTED BY EMERGENCY
                                          MANAGEMENT

0546 PM    TAPPAN LAKE               OH   WIND DAMAGE
07/04/03   HARRISON                       LARGE TREE DOWN REPORTED
                                          BY LAW ENFORCEMENT

0604 PM    HOPEWELL                  PA   58 MPH TSTM WIND GUST
07/04/03   BEAVER                         SKYWARN SPOTTERS REPORTED
                                          NUMEROUS TREE LIMBS DOWN.

0606 PM    NEW BRIGHTON              PA    MPH TSTM WIND GUST
07/04/03   BEAVER                         TREES DOWN ON ELMBROOK
                                          ROAD REPORTED BY PUBLIC.

0622 PM    MORNING SIDE              PA   1.00 INCH HAIL
07/04/03   ALLEGHENY                      REPORTED BY EMERGENCY
                                          MANAGEMENT

0637 PM    ELLSWORTH                 PA   WIND DAMAGE
07/04/03   WASHINGTON                     LARGE TREES DOWN ON RT.
                                          917 REPORTED BY SKYWARN
                                          SPOTTERS

0645 PM    BELLEVERNON               PA   WIND DAMAGE
07/04/03   WESTMORELAND                   NUMEROUS TREES AND WIRES
                                          DOWN IN NORTHERN
                                          BELLEVERNON AND MONNESSON
                                          REPORTED BY LAW ENFORCEMENT

0700 PM    PITTSBURGH                PA   FLASH FLOODS
07/04/03   ALLEGHENY                      NUMEROUS ROADS UNDERPASSES
                                          AND SMALL STREAMS AND
                                          CREEKS FLOODED REPORTED BY
                                          LAW ENFORCEMENT

0729 PM    NEW SALEM                 PA   WIND DAMAGE
07/04/03   FAYETTE                        NUMEROUS TREES DOWN
                                          REPORTED BY SKYWARN
                                          SPOTTERS

0730 PM    COUNTY WIDE               PA   WIND DAMAGE
07/04/03   FAYETTE                        TREES DOWNED COUNTY WIDE
                                          REPORTED BY LAW ENFORCEMENT
Local storm report, Jul 4, 3:12 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
412 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    MERCER                    PA   FLASH FLOODS
07/04/03   MERCER                         ROADS WASHED OUT IN
                                          JEFFERSON TWP. AT THE
                                          INTERSECTION OF SKYLINE AND
                                          LAMORE. REPORTED BY
                                          EMERGENCY MANAGEMENT

0410 PM    NEW CASTLE                PA   WIND DAMAGE
07/04/03   LAWRENCE                       TREES DOWNED AT
                                          INTERSECTION OF ALBERT AND
                                          CARLISLE. REPORTED BY
                                          TRAINED OBSERVER
Local storm report, Jul 4, 3:33 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
433 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    4 E NEW CASTLE            PA   FLASH FLOODS
07/04/03   LAWRENCE                       NUMEROUS ROADS WASHED OUT
                                          IN NEW CASTLE, MILL STREET
                                          WASHED OUT WITH CARS
                                          ANBANDONED, BOATERS
                                          STRANDED AT MARAINE STATE
                                          PARK REPORTED BY EMERGENCY
                                          MANAGEMENT
Local storm report, Jul 4, 3:42 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
442 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    VOLANT                    PA   WIND DAMAGE
07/04/03   LAWRENCE                       TELEPHONE POLES AND POWER
                                          LINES DOWN.REPORTED BY
                                          TRAINED OBSERVER
Special weather statement, Jul 4, 3:45 PM EST, 34 minutes before
PAZ031-032-042145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 PM EDT FRI JUL 4 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

THUNDERSTORMS ARE MOVING ACROSS THE REGION THIS INDEPENDENCE DAY
AFTERNOON.  THE STRONGEST ACTIVITY IS MOVING THROUGH EASTERN GREENE
COUNTY AND WILL MOVE INTO FAYETTE COUNTY IN THE NEXT 45 MINUTES.
ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE AREA LATER THIS
AFTERNOON.

IF YOUR HOLIDAY PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE BE
PREPARED FOR THE POSSIBILITY OF RAPIDLY DETERIORATING CONDITIONS.
IN ADDITION TO HEAVY RAINFALL WHICH MAY APPROACH ONE INCH IN AN
HOURS TIME...GUSTY WINDS TO 35 MPH...DANGEROUS LIGHTNING...AND HAIL
ARE ALSO POSSIBLE.  BE ESPECIALLY CAREFUL IF YOU ARE DRIVING AS
THERE MAY BE PONDING OF WATER ON THE ROADWAYS AND REDUCED VISIBILITY
IN HEAVY RAIN.

IF YOU EXPERIENCE HIGH WATER OR HAIL...PLEASE REPORT THESE
CONDITIONS BY CALLING 1-877-633-6772.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TYBURSKI
Local storm report, Jul 4, 3:52 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
452 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    EVANS CITY                PA   WIND DAMAGE
07/04/03   BUTLER                         15-20 LARGE TREES DOWN ON
                                          ROUTE 68 NEAR EVANS CITY.
                                          REPORTED BY SKYWARN
                                          SPOTTERS

0445 PM    NEW CASTLE                PA   FLASH FLOODS
07/04/03   LAWRENCE                       BLACKTOP AND BRICKS LIFTED
                                          OFF OF DELEWARE AVENUE.

0445 PM    NEW CASTLE                PA   WIND DAMAGE
07/04/03   LAWRENCE                       TREE UPROOTED FELL ON
                                          HOUSE AT LEISURE AND
                                          HIGHLAND STREET. TREE
                                          BLOCKING ROAD AND PULLED
                                          POWER LINES DOWN ON WINTER
                                          STREET BETWEEN HIGHLAND AND
                                          CARLISLE.REPORTED BY
                                          SKYWARN SPOTTERS

The radar

The Pittsburgh radar (KPBZ), 67 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbiana

When
July 4, 4:19 PM EST
Where
Columbiana County, Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
40.900, -80.850

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369618.